advertisement

  1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

Do steroid eye drops effect blood sugar this dramatically?

Discussion in 'Parents of Children with Type 1' started by maryellen816, Jun 24, 2011.

  1. maryellen816

    maryellen816 Approved members

    Joined:
    Oct 26, 2008
    Messages:
    310
    My daughter has an eyelid irritation and was given steroid eye drops. She took one drop in each eye and within an hour her blood sugar was in the 400's. She had been having a good day previously all low hundreds except about 2 hours prior had a low 200 which she corrected through the pump. I gave her a shot correction for the 400+ and added 2 units on top of the normal - she set a temp rate of 150%. 2 hours later she was still 400+. She changed her site and got another shot, this time double and set a temp rate of 180%. She started feeling nausea and we tested ketones - 1.1.

    Waited another 2 hours and was 300, gave another correction this time through the new site and then she tested about every hour overnight (she's a nightowl anyway since school is out) She steadily dropped through the night and steadily reduced her temp basal until she was at 110% and low 100's in the morning.

    I am wondering if the highs and ketones were from a bad site that started some time before the 200+ she had or if steroid eye drops can have that much effect. The site was only 2 days old.

    She needs to take care of this inflammation in her eye - it was there for several weeks and wouldn't go away just from wearing her glasses instead of contacts - before she went to the eye dr.

    I am leaning toward bad site although it looked ok when she changed it. She is convinced it was the steroids. She didn't want to try the eye drops because she knows what oral steroids do to her blood sugar. But I talked her into trying them.

    What do you think?
     
  2. Flutterby

    Flutterby Approved members

    Joined:
    Nov 11, 2006
    Messages:
    14,623
    steroids can definitely mess with blood sugar.. what steroid is she taking?
     
  3. maryellen816

    maryellen816 Approved members

    Joined:
    Oct 26, 2008
    Messages:
    310
    It is called prednisoLONE AC 1% eye drop. She was to take it 3 times a day, one drop each eye.
     
  4. pianoplayer4

    pianoplayer4 Approved members

    Joined:
    Feb 13, 2010
    Messages:
    1,060
    Yeah they can, I had cateract surgery back in the fall and was on a steroid eye drop, i think it was called durazol? it totally screwed me up. we ask for a weaked steroid and I just took it more which seamed to help.... while on t5the durazol I would do a temp basel for a few hours after I took the drop. like 150% for 4hr or so, it was craizy but it worked or she could try an dhave it with food.... then just bolus for the meds too. hope her eye(s) get better!
     
  5. sarahspins

    sarahspins Approved members

    Joined:
    May 5, 2009
    Messages:
    2,205
    I am going to have to go against the grain and say that probably not.. the high ketones over a relatively short amount of time sound more like it was just a bad site than an effect of the steroids.
     
  6. funnygrl

    funnygrl Approved members

    Joined:
    Nov 2, 2005
    Messages:
    2,324
    I used prednisone eye drops after my LASIK surgery and noticed almost no change in bg.
     
  7. Mrs Puff

    Mrs Puff Approved members

    Joined:
    Dec 13, 2010
    Messages:
    134
    I don't know about steroid eye drops, but steroid pill have just about doubled my sons usual bg numbers. He has been running in the 200, to low 300s. No ketones though.
     
  8. selketine

    selketine Approved members

    Joined:
    Jan 4, 2006
    Messages:
    6,057
    I haven't tried "targeted" steroid therapy like drops or shots for my son with diabetes as he hasn't needed it for anything. But I've used it myself and (long story) have reason to recently read up on taking oral steroids vs. a shot in the ear to recover lost hearing.

    One reason the literature mentions the shot is used is for people with diabetes - so that the steroid doesn't mess with the blood sugar.

    So my guess is that the eye drops wouldn't either.

    I think sometimes the stress on the body from illness (or asthma) or injury (surgery, sunburn, etc.) can cause high blood sugar - rather than the medication. Certainly oral steroids will cause a problem.
     
  9. L101418

    L101418 Approved members

    Joined:
    Apr 7, 2011
    Messages:
    256
    My daughter is also currently on eye drops with steroids and antibiotic (tobramycin/sus dexameth) and her blood sugars have not been affected.
     
  10. emm142

    emm142 Approved members

    Joined:
    Sep 7, 2008
    Messages:
    6,883
    I seem to see raised BGs with steroid nasal sprays. Nowhere near as significant as oral steroids tend to cause, I just need 0.1-0.2 extra units per hour.
     
  11. azdrews

    azdrews Approved members

    Joined:
    Sep 16, 2010
    Messages:
    200
    My son had eye surgery in January and was given steroid drops....his blood sugar WAS raised, but it was a debate on whether it was a result of the trauma from the surgery or the eye drops. His eye surgeon said that the eye drops should have no effect on his blood sugar...while his endo said that they could. So...jury's still out for us! :)

    I would suspect that the ketones are from the bad site earlier...eye drops have such a small amount of steroid, that I don't think that they could cause such a jump so fast.
     
  12. dqmomof3

    dqmomof3 Approved members

    Joined:
    Dec 29, 2007
    Messages:
    2,778
    I suspect the eyelid infection is probably more to blame for the raised bg, or maybe a bad site. My daughter has had cataract surgery on both eyes, and used steroid eye drops for two weeks after each surgery. She had no noticable rise in bg. Of course, YDMV! I spoke with her doctor about the eye drops (same ones you have) before he prescribed them, and he said he hasn't had any adverse effect on bg reported to him. He said the only thing he would do is put a finger over the tear duct to be sure the eyedrop didn't get into the tear duct - that was the only way he could theoretically figure the bg might be affected.
     

Share This Page

advertisement